Aa
A
A
A
Close
HIV - Prevention Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Brown tongue HIV

Hello doctor, this is a follow up to a previous question (see: http://www.medhelp.org/posts/show/741961 ).  First I want to clarify that I got a rapid ELISA blood test (with a negative result) at a few days shy of the 4 week, n
ot 1 week, mark. Second, the white spots on my throat/tonsil are gone and I no longer have a sore throat.  However, I went to a French doctor when I did still have the sore throat and he prescribed amoxicillin in powder form (despite me telling him about the biaxin xl I had previously been prescribed, which he wasn't familiar with because that is the commercial name), but also pointed out that i had a brown tongue due to a fungus and prescribed to me triflucan, an antifungal also in powder form.  he attributed the brown tongue coating to the antibiotics that i had previously been taking.  I noticed this coating too, starting back two weeks when it was white and a little yellow, but ignored it as a side effect of the antibiotics.  However, the triflucan has only changed the coating marginally, and online I read that it is usually prescribed to people with hiv or similar diseases.  I took the amoxicillin for about 4 days before stopping.  Today, one day shy of the 6 week exposure mark, I went to a french std clinic and got a blood test done which i will get results back in a week, and I believe that they are doing elisa/western blot and p24 antigen tests, which they said should be very accurate.  However, I am very very nervous now.  I did not have any of the other flu like symptoms of ARS, but at the same time I never took my temperature and I'm not sure what to look for as far a a rash goes.  Does this brown coating change your previous pronouncement that it is unlikely that i have hiv?    Could it simply be a side effect of the antibiotics that i took?  
I really appreciate what you do here, I know that at this point it seems stupid to post this since i have taken the test but i've never been so scared in my entire life.    
6 Responses
300980 tn?1194933000
MEDICAL PROFESSIONAL
Dr. Handsfield and I share the forum.  You got me.  FYI, the reason we share the forum is because we have worked together for nearly 30 years and while our verbiage styles vary, we have never disagreed on management strategies or advice to clients.

In addition, you did not need to start a new thread. you could have continued in follow-up to your earlier exchange with Dr. Handsfield.  Now on to your question:

You were examined by another health care provider who felt that you had a fungal infection on your tongue and that may or may not be the case.  If you did, the chance that the fungal infection ("thrush") was HIV related is negligible.  Your internet sources are correct that thrush is seen in persons with HIV HOWEVER most cases of thrush occur in normal people.   Furthermore, among persons with HIV,. thrush tends to occur late in the course of disease, after persons have been infected for years, not weeks.  Antibiotics tend to increase the occurrence of thrush and having taken both biaxin and amoxicillin would put you at high risk for getting thrush.  

Your 4 week test would have been expected to have detected at least 85-90% of infections acquired 4 weeks early and is strong evidence that you do not have HIV.  Your 6 week test, which I anticipate will be negative, would detect over 95% of HIV infections acquired 6 weeks earlier.  I am confident that you do not have HIV and that your next test will confirm this.  In the meantime, try your best not to worry. The likelihood that you have HIV is very, very low.

Hope this helps.  EWH


Avatar universal
why do you think the triflucan hasnt really worked....how long should I expect to have this coating.  I stopped taking antibiotics like 4 days ago after probably 3 weeks on them
300980 tn?1194933000
MEDICAL PROFESSIONAL
I cannot say.  If you ahve questions, please see your doctor.  It is possible that what you think is thrush is not.  EWH
Avatar universal
i know that you have deemed my risk low and believe i am hiv negative.  I am trying my best not to worry, and have been encouraged when the condition of the coating on my tongue has improved considerably, especially after ending my course of antifungals. however, I am unfortunately worried again by a dull, generalized pain on the roof of my mouth, very close to my teeth.  With a mirror I saw two irregularities in the skin, not painful to the touch and that look nothing like the pictures of oral ulcers online, but that hurt nonetheless and that i have felt for the past several days.
I am hoping these are not oral ulcers...but could they be?  
Also, I believe the clinic that i went to is doing two tests on my blood, an ELISA/western blot antibody test and a p24 antigen test.  Ive heard that there is a high rate of false positives with the latter.  Do you know anything about this?
300980 tn?1194933000
MEDICAL PROFESSIONAL
They could be anything.  You need to see a health care provider to ask what they are.  Whatever they are, I am confident they are not HIV.  Should either of your tests be positive, we can discuss them when the result comes back.  In the mean time, continuing to worry about "what ifs" is not a good use of either of our time.  EWH
Avatar universal
tests were negative thank god
Didn't find the answer you were looking for?
Ask a question
Popular Resources
These tips can help HIV-positive women live a long, healthy life.
Despite the drop in new infections, black women are still at a high risk for HIV, the virus that causes Aids.
What are your HIV treatment options, and how do you choose the right one? Our panel of experts weighs in.
Learn the truth behind 14 common misconceptions about HIV.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.